North Carolina, 2017

Flood and Damaging Winds in North Carolina, June 24, 2017

June 24, 2017 · NWS MHX · 4 events in 2 counties and zones

A thunderstorm became severe and produced some wind damage across Craven County. Another storm produced some flooding in the Kinston area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

A thunderstorm became severe and produced some wind damage across Craven County. Another storm produced some flooding in the Kinston area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jun 24, 12:56 PM EST, 1 hour 27 minutes earlier.

Area forecast discussion, Jun 24, 12:56 PM EST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
156 PM EDT Sat Jun 24 2017

.SYNOPSIS...
A tropical airmass will interact with a slow moving cold front
impacting Eastern NC this weekend. The front will meander just
off the coast through Wednesday. High pressure will build in
from the west Wednesday through late next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 150 PM Sat...No significant changes with this update.

Seeing a few showers develop with daytime heating and expect
coverage and intensity to increase through the afternoon,
especially along sea breeze. SPC continues to outlook the
region in a Marginal Risk for severe storms today. Scattered
showers and storms are expected this afternoon and evening,
initially triggered by the seabreeze with better forcing late.
Pre-frontal trough and increasing mid/upr winds will lead to
marginal deep layer shear of 25-35 kt which may support a few
strong storms this afternoon and evening, with marginally severe
hail and strong downburst winds. HRRR model is a bit slower to
develop convection this afternoon, while the NSSL WRF is much
quicker developing robust organized convection. Increased pops
slightly from previous forecast based on high res models. Low
level thickness values support highs in the mid 80s to low 90s
today, combined with dewpoints in the 70s, heat indices will
climb to or just above 100 degrees. Breezy SW winds continue
this morning, strongest along the coast with gusts up to 35-40
mph. Expect winds to diminish a bit late this morning and
afternoon.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
As of 315 AM Sat...Deep moisture will overspread the region
tonight as tropical airmass interacts with an approaching
frontal boundary. Front is progged to push into the coastal
plain late tonight and early Sun morning.

Expect instability to wane with loss of heating, but forecast
soundings still show MU CAPE values around 1500 J/kg, 30-40kt
0-6km bulk shear overnight. Threat for isolated strong storms
with gusty winds will continue overnight, but think the main
threat will be the potential for locally heavy rainfall and
minor flooding. Localized flash flooding will be possible
tonight with PWATS 2.25-2.5", warm cloud layer upwards of
14,000 ft, and storm motions nearly parallel to the upper level
flow. These factors will lead to very efficient rain processes,
and training of storms. Storm total rainfall 0.5-1.5" with
higher amounts possible, at this time expect higher totals along
the coast.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
As of 340 AM Saturday...After wet weather Sunday and scattered
showers Monday and Tuesday, cooler and much drier air will
spread into eastern NC from Wednesday into next weekend.

Sunday...A frontal boundary combined with deep moisture
(Precipitable water values in excess of 2 inches) will lead to a
wet day along the coast as low-level moisture transport and
deep omega is maximized. With the cold front across the central
CWA, expect a sharp precip/moisture gradient, thus categorical
PoPs on the coast tapering back to low chance over the Coastal
Plains. Still enough instability around Sunday morning for a few
strong storms with CAPEs around 1000 J/kg near the coast.
Despite a good deal of cloud cover, high temperatures should
reach the mid/upper 80s in most areas Sunday.

Sunday night through Tuesday...As the frontal boundary and
associated deeper moisture lingers near the coast, will have a
slight to low chance PoP along the coast Sunday night into
Monday night. Precipitation will be enhanced inland as well on
Tuesday as a strong mid-level shortwave dives southeast across
the Carolinas and Virginia.

Tuesday night through Friday...Strong high pressure will move
from the Ohio Valley Tuesday night to off the coast by Friday.
This high will provide a somewhat refreshing airmass with lower
humidities and cooler low temperatures. Lows Wednesday morning
will range from the upper 50s inland to low/mid 60s coast with
highs Wednesday upper 70s to lower 80s. Temperatures quickly
warm however as southwest winds return and highs return to the
upper 80s for late week and lows moderate into the muggy 70s
once again by Friday.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Short Term /through 18Z Sunday/...
As of 150 PM Sat...Predominately VFR across the area and this
will continue outside of showers and thunderstorms that will be
developing this afternoon and increasing in coverage and
intensity into the evening. Winds have let up a bit inland, but
still can expect some gusts to 15 to 20 KT in the strong SW
flow. Some strong storms with gusty winds and heavy rain will be
possible this afternoon and tonight. Sub-VFR conditions
expected in convection, and expect predominate MVFR ceilings to
develop tonight and continue into early morning before becoming
MVFR by Sunday afternoon. Could see some areas of IFR ceilings
overnight towards morning as well.

Long Term /Sunday through Thursday/...
As of 345 AM Saturday...Periods of sub-VFR ceilings and vsbys
may occur Sunday, particularly at KEWN and KOAJ as axis of deep
moisture impacts the region. Think most of the rainfall from
Sunday afternoon through Monday night will be east of the TAF
sites and VFR should prevail. Scattered thunderstorms may
produce scattered MVFR ceilings/vsbys Tuesday, but will not be
widespread. VFR conditions will prevail Wednesday and Thursday
as high pressure builds in. As usual, patchy late night/early
morning fog will be possible, especially in areas that receive
rainfall.

&&

.MARINE...
Short Term /through tonight/...
As of 150 PM Sat...Winds are diminishing a bit across the
waters. Will allow SCA to expire for areas where it was in
effect until 2 PM. Strong winds and rough seas continue today.
Latest obs show W to SW winds 15-25kt and seas 4-8 ft. A cold
front will slowly move eastward today and tonight, pushing into
Eastern NC late tonight and early Sunday. SCA continues for the
Albemarle Sound, Alligator River, inland rivers and northern
waters through this afternoon, and Pamlico Sound and waters
south of Oregon Inlet through late tonight and Sunday morning.
Gusty winds 20-30 kt will continue through this morning,
diminishing to 15-25 kt this afternoon. Seas peaked as high as
5-9 feet, highest across the outer central waters. Winds and
seas slowly subsiding overnight and Sunday morning. SW winds
15-25 kt tonight, with seas subsiding to 4-7 feet south of
Oregon Inlet. Winds become more WSW/W early Sunday morning.
Scattered showers and storms this afternoon and evening,
becoming more widespread tonight. Some strong storms with gusty
winds and frequent lightning possible.

Long Term /Sunday through Thursday/...
As of 345 AM Saturday...Any Small Craft Advisory level seas
should subside fairly quickly on Sunday morning and drop to 2-4
feet during the afternoon. Winds Monday into Tuesday will be
light at 10 knots or less and swing from N on Monday to S Monday
night ahead of strong cold front. Expect winds to become
Northerly Tuesday through Wednesday behind cold front. Models
still not indicate a real strong surge behind the front as winds
will generally be N/NE at around 10 knots with seas at 2-4 feet.

&&

.TIDES/COASTAL FLOODING...
As of 3 AM Sat...Minor coastal flooding will be possible at
times of high tide through the weekend. Moderate threat of rip
currents north of Cape Hatteras, and High threat south of Cape
Hatteras.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ095-
     098-103-104.
MARINE...Small Craft Advisory until 2 PM EDT this afternoon for AMZ130-
     131-136-137.
     Small Craft Advisory until 2 AM EDT Sunday for AMZ135.
     Small Craft Advisory until 10 AM EDT Sunday for AMZ152-154.
     Small Craft Advisory until 8 AM EDT Sunday for AMZ156-158.
     Small Craft Advisory until 5 PM EDT this afternoon for AMZ150.

&&

SYNOPSIS...CTC/CQD
NEAR TERM...RSB/CQD
SHORT TERM...CQD
LONG TERM...CTC
AVIATION...RSB/CTC/CQD
MARINE...RSB/CTC/CQD
TIDES/COASTAL FLOODING...MHX
Hazardous weather outlook, Jun 24, 5:25 AM EST, 8 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
625 AM EDT Sat Jun 24 2017

NCZ103-251030-
Outer Banks Dare-
625 AM EDT Sat Jun 24 2017

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING SOUTH OF
CAPE HATTERAS...
...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING NORTH OF
CAPE HATTERAS...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement south of Cape Hatteras.
   Moderate Rip Current Risk north of Cape Hatteras.

Locally heavy rainfall and strong thunderstorms with damaging winds
will be possible this afternoon into Sunday morning, as a tropical
airmass interacts with a frontal boundary.

Heat indices around 100 degrees today.

Minor coastal flooding will be possible at times of high tide.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Minor coastal flooding will be possible through the weekend at times
of high tide.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044>047-079>081-090>094-251030-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-
625 AM EDT Sat Jun 24 2017

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Locally heavy rainfall and strong thunderstorms with damaging winds
will be possible this afternoon into Sunday morning, as a tropical
airmass interacts with a frontal boundary.

Heat indices around 100 degrees today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ095-098-104-251030-
Carteret-Onslow-Outer Banks Hyde-
625 AM EDT Sat Jun 24 2017

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

Locally heavy rainfall and strong thunderstorms with damaging winds
will be possible this afternoon into Sunday morning, as a tropical
airmass interacts with a frontal boundary.

Heat indices around 100 degrees today.

Minor coastal flooding will be possible at times of high tide.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Minor coastal flooding will be possible through the weekend at times
of high tide.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 24, 12:53 PM EST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
153 PM EDT SAT JUN 24 2017

NCZ090>092-098-241830-
Onslow-Jones-Lenoir-Duplin-
153 PM EDT SAT JUN 24 2017

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL JONES...
SOUTHWESTERN LENOIR...NORTHWESTERN ONSLOW AND NORTHEASTERN DUPLIN
COUNTIES...

At 152 PM EDT, a strong thunderstorm was located near Kenansville, or
11 miles east of Warsaw, moving east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Pink Hill.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3499 7796 3512 7792 3520 7755 3491 7759
TIME...MOT...LOC 1752Z 266DEG 28KT 3503 7788

SGK
Special weather statement, Jun 24, 1:25 PM EST, 58 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
225 PM EDT SAT JUN 24 2017

NCZ090>093-098-241900-
Onslow-Craven-Jones-Lenoir-Duplin-
225 PM EDT SAT JUN 24 2017

...A STRONG THUNDERSTORM WILL AFFECT JONES...SOUTH CENTRAL LENOIR...
WEST CENTRAL CRAVEN...NORTHWESTERN ONSLOW AND EASTERN DUPLIN
COUNTIES...

At 225 PM EDT, a strong thunderstorm was located 10 miles northwest
of Richlands, or 17 miles south of Kinston, moving east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Cove City and Trenton.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3496 7773 3517 7764 3520 7720 3487 7726
TIME...MOT...LOC 1825Z 270DEG 28KT 3503 7764

SGK
Special weather statement, Jun 24, 1:59 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
259 PM EDT SAT JUN 24 2017

NCZ092>094-241945-
Craven-Jones-Pamlico-
259 PM EDT SAT JUN 24 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN JONES...CENTRAL
CRAVEN AND WEST CENTRAL PAMLICO COUNTIES...

At 259 PM EDT, a strong thunderstorm was located 11 miles west of
River Bend, or 16 miles west of New Bern, moving east at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
New Bern, James City, Trent Woods, River Bend, Neuse Forest,
Fairfield Harbour, Coastal Carolina Regional Airport, Bridgeton, Cove
City, Pollocksville and Trenton.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3499 7744 3519 7741 3528 7700 3493 7688
TIME...MOT...LOC 1859Z 263DEG 30KT 3505 7736

SGK

The radar

The Morehead City radar (KMHX), 51 km away, was scanning. The volume nearest the first event began at 19:21 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Craven

When
June 24, 2:23 PM EST
Where
Craven County, 0.89 mi SE of Askin
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
35.210, -77.060

Craven county DOT reported trees down across the county between Bridgeton and Vanceboro. The time was estimated on radar.

Thunderstorm Wind, Craven

When
June 24, 5:00 PM EST
Where
Craven County, 1.32 mi WNW of Ernul
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.260, -77.100

A tree was blown down on the 2500 block of Old Brick Rd. The time was estimated by radar.

Thunderstorm Wind, Craven

When
June 24, 7:35 PM EST
Where
Craven County, 1.84 mi WSW of Cherry Pt Usnr
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
34.890, -76.930

A large tree branch fell on power lines on Greenfield Heights Boulevard and caught fire.

Flood, Lenoir

When
June 24, 7:40 PM EST
Where
Lenoir County, 0.89 mi NW of Kinston to 0.13 mi SE of Hines Jct
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.280, -77.590

Several roads in Kinston were closed due to deep water on the road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2017Every state in 2017This day in weather historyWarnings in North Carolina, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702701, 702702, 702703, 702700.